Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 3, 2000, 5:42 PM CDT for Lyman County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2000, 5:42 PM CDT (22:42 UTC)
- Expired
- Sep 3, 2000, 6:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:00 PM CDT | Hail 1.75 | Kennebec, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -627 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 032244 SVRABR SDC085-032315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 542 PM CDT SUN SEP 3 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 615 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF LYMAN...OR ABOUT 13 MILES SOUTHWEST OF LOWER BRULE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RELIANCE AROUND 555 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. T|HEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4399 9975 4385 9974 4386 9936 4402 9942 MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 3, 3:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT SUN SEP 3 2000 LOWS CLOUDS CONTINUE TO LINGER OVER SECTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA THIS AFTERNOON. TEMPERATURES RANGED FROM THE 60S IN THE FAR NORTHEAST TO THE LOW TO MID 90S IN THE CENTRAL. LATEST SATELLITE IMAGES INDICATED THAT LOW CLOUDS HAVE STARTED TO MOVE SLOWLY WESTWARD TOWARD WATERTOWN OVER THE LAST HOUR OR TWO. THINK THE CLEAR CONDITIONS FROM WATERTOWN TO NEAR REDFIELD WILL NOT LAST TO LONG AND WILL JUST WORD THE ZONEGROUP CLOUDY. OTHERWISE...A SHORTWAVE OVER THE CENTRAL PLAINS IS KICKING OFF SHOWER AND THUNDERSTORM ACTIVITY IN NEBRASKA AND EXTREME SOUTHERN SOUTH DAKOTA THIS AFTERNOON. THIS SYSTEM IS PROGGED TO MOVE NORTHEAST AND BRING A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE CENTRAL AND MAINLY AFTER MIDNIGHT ELSEWHERE. LIFTED INDICIES DROP TO AROUND -5 IN THE CENTRAL WHILE LIFTED INDICIES IN THE FAR NORTHEAST ARE WELL ABOVE ZERO. CAPES WERE IN THE ORDER OF 1000 TO 2000 J/KG. ONLY MENTIONED THUNDERSTORMS IN THE CENTRAL AND SHOWERS AND THUNDERSTORMS IN THE NORTH AND EAST WHERE STABLE AIR MASS IS IN PLACE. OTHERWISE... UNSETTLED PERIOD CONTINUES INTO TUESDAY AS 500MB TROUGH ACROSS THE WESTERN UNITED STATES REMAINS STATIONARY WHILE SHORTWAVES EJECT OUT OF THE TROUGH INTO THE NORTHERN PLAINS. ETA/NGM/AVN ARE FAIRLY SIMILIAR WITH THESE FEATURES WHILE TIMING THESE SYSTEMS WILL BE DIFFICULT. CHANCE FOR PRECIPITATION LINGERS IN THE MORNING IN THE NORTH AND EAST ON MONDAY...THEN THE SKY SHOULD BECOME PARTLY SUNNY IN THE AFTERNOON MOST PLACES AS THE MODELS SHOW THAT THE LOW LEVEL MOISTURE DECREASES DURING THE DAY. ANOTHER SHORTWAVE MOVES INTO THE REGION LATE MONDAY AFTERNOON AND TUESDAY BRING ANOTHER CHANCE OF RAINFALL MONDAY NIGHT INTO TUESDAY. MODELS CONTINUE TO SHOW THE BEST INSTABILITY ACROSS THE CENTRAL. WITH SURFACE BOUNDARY REMAINING ACROSS THE CWA...A WIDE RANGE OF HIGH TEMPERATURES CAN BE EXPECTED ON BOTH LABOR DAY AND TUESDAY. TEMPERATURES IN THE NORTHEAST WILL ONLY WARM INTO THE 70S WHILE TEMPERATURES WARM INTO THE 90S IN THE CENTRAL. .EXTENDED FORECAST... EXTENDED MODELS SHOW THAT PERSISTANT WEST COAST TROF FINALLY MOVES EAST..FLATTENING MIDWEST RIDGE AS IT MOVES UP AND OVER. MOST OF THE MODELS ARE IN AGREEMENT THROUGH EXTENDED PERIOD...BUT THERE IS SOME DISCORD...ESPECIALLY ON THURSDAY. BACKING UP...WEDNESDAY THE LONGWAVE TROF MOVES EAST THROUGH CWA. SFC REFLECTION IS STRONG CANADIAN LOW WITH WEAKER CLOSED LOW IN NEBRASKA...AND COLD FRONT/TROF BETWEEN THEM. HI PWATS AHEAD OF SYSTEM LEAD TO CONT CLOUD COVER UNTIL THIS MOVES THROUGH. MRF/NOGAPS/CANADIAN ALL AGREE ON INCREASING 7H MOIST DURING NIGHT ON TUESDAY AS FRONT APPROACHES...WITH LIFT ARRIVING BETWEEN 06Z-12Z WED FOR KMBG AND KPIR AREAS...AND 12-18Z FOR KABR AND KATY AREAS. PCPN IS FCST BY MDLS...WTH HEAVIEST ACROSS NORTH AND NE. BY 00Z THURSDAY...STRONG DRYING SEEN AT 7H AND BOUNDARY LAYERS AS SUBSIDENCE AND HIGH PRESSURE INVADES CWA. WILL ADD TUESDAY NIGHT GROUP TO EXTENDED TO HELP COVER TSRA CHANCES. ON THURSDAY...MOST MODELS AGREE IN KEEPING HIGH PRESSURE IN CONTROL WITH DRY NATURE TO ATMOS. THE ODD-BALL TO THIS IS THE NOGAPS. THE NOGAPS STALLS THE NEBRASKA LOW DURING NIGHT ON WEDNESDAY...ALLOWING IT TO STRENGTHEN. THIS KEEPS PCPN IN FCST THROUGH THURSDAY ACROSS MOST OF CWA. DUE TO AMPLIFIED NATURE OF PATTERN...SEE NO REASON WHY FRONT AND LOW WOULD STALL. WILL GO WITH MORE PROGRESSIVE NATURE OF CANADIAN/MRF/UK ON HIGH PRESSURE REMAINING WITH NEUTRAL TEMP ADVECTION. 5H RIDGE BUILDS BACK TO OUR WEST ON THURSDAY...KEEPING NW FLOW OVER CWA. FOR FRIDAY...HIGH IS EAST WITH RETURN FLOW AND WAA RETURNING BACK TO WRN CWA. 700MB RH STAYS DRY AS DOES BOUNDARY LAYER RH. CANADIAN IS HINTING AT SOMETHING MOVING IN AROUND 00Z FRI...BUT THAT FAR OUT WILL IGNORE AND WATCH AS WE GET CLOSER. FMR/MEX TEMPS LOOK REASONABLE GIVEN COOLISH NATURE TO 700MB AND 850MB TEMPS. .ABR...NONE ECKBERG/HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.